top of page

Fentanyl: A Serious Danger to Young Adults

By : Ellie Greenspan

 

Did you know that we lose 175 people every day from fentanyl poisoning in the US?

The advocacy group Families Against Fentanyl examined CDC data and determined fentanyl as the leading cause of death for people ages 18 to 45 in 2019 and 2020 (Mizan, 2022).


The science behind fentanyl


Fentanyl is a pain relieving sodium channel blocking opioid drug. The drug can impair action potential propagation in neurons (Haeseler, 2006).



How is fentanyl made accessible illegally


Illicit fentanyl is made in labs in China. The drug has been taken over the Canadian and Mexican borders and illegally sold either pure or laced in cocaine, Xanax, Percocet and, most recently, weed (Mitchell, 2022).



The danger of fentanyl


Only 2 mg of fentanyl has the potential to kill somebody. Any drug you buy illegally that isn’t prescribed to you has the potential to be laced with varying amounts of fentanyl. (Mitchell, 2022). Only this October, young adults in Florida took cocaine laced with fentanyl and went into cardiac arrest (Manors, 2022). A dangerous amount of fentanyl can enter your system only from minimal engagement with a laced drug. Not to mention, mixing opioid drugs with alcohol or other ‘toxic substances’ increases the risk of overdose (M.Orkin, 2022).


Fentanyl and heroin are opioid drugs, and opioid-associated out-of-hospital cardiac arrests present differently than most forms of cardiac arrests. Signs of opioid overdose include, “person does not wake or respond to touch or voice, breathing is not normal, very slow, or has stopped, pin-point (small) sized pupils or bluish lips and nose” (SAMHSA.gov, 2023).


Dr Dezfulian, from Baylor College of Medicine wrote that after a heroin overdose, hypoxia (oxygen deficiency) occurs prior to the heart stopping. This phenomenon holds critical determinations for brain injury. Without oxygen,the brain can be severely damaged within minutes (M.Orkin, 2022). An article from Newsroom brings up that there is a need for further research on treatment plans for heroin-associated cardiac arrest (M.Orkin, 2022).



Can we do anything to decrease the risk of fentanyl death?


However, what we do know is that rapid use of naloxone can “prevent progression from respiratory to cardiac arrest (M.Orkin, 2022). Naloxone is an “opioid antagonist”, as “it binds to opioid receptors and can reverse and block the effects of other opioids” (SAMHSA.gov, 2023).


Emergency medical services responders or anyone trained or “with the 911 emergency dispatcher instructions can administer naloxone to prevent cardiac arrest” (M.Orkin, 2022). We can try to decrease the number of lives lost from fentanyl poisoning by seeking medical responder training and learning how to use an Automatic external defibrillator! (Training opportunities are listed down below)


Not to mention, increasing access to naloxone, a life-saving drug, or training more people to use it can prevent opioid-associated cardiac arrests. Additionally, Dr Dezfulian rightfully says that educational campaigns about prevention, opioid use disorder, naloxone distribution and CPR training can also prevent opioid-associated cardiac arrest. There can also be more resources for medication treatment to improve recovery for adults who would otherwise be perfectly healthy (M.Orkin, 2022).


Illegally acquired drugs are never just ‘fun party favours’, they can ruin and destroy your and/or loved ones’ lives.


 

Resources for Training Opportunities




MSERT McGill offers free CPR courses, take a look for available dates!


 

Graphic made by Sophia Brynne Tuch, Adobe Illustrator 2020

 

Sources





bottom of page